Iowa, 2010

Flooding in Iowa, March 9 to 10, 2010

March 9 to 10, 2010 · NWS DMX · 2 events in 2 counties and zones

Warm weather arrived in central Iowa by the 8th and 9th of March. This caused rapid melt of the snow cover.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Warm weather arrived in central Iowa by the 8th and 9th of March. This caused rapid melt of the snow cover. Considerable ice remained on area rivers. An ice jam formed on the Raccoon River near Van Meter. The ice jam backed up for over 12 hours before breaking. Once it did, water flowed down the Raccoon River, pushing it over flood stage downstream to the mouth of the Raccoon at the Des Moines River. Though little damage occurred, a few streets were closed by flooding and ice chunks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 9, 3:16 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 9, 3:16 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CST TUE MAR 9 2010

.SHORT TERM /TONIGHT/...
CONCERN TONIGHT WILL BE PROGRESSION OF UPSTREAM SHOWERS AS UPPER LOW
LIFTS RIGHT INTO MO VALLEY.  DEEP FORCING...MAINLY KINEMATIC AT THIS
POINT WITH LESS IMPRESSIVE THETA-E ADVECTION AND FRONTOGENETICAL
FORCING...SHOULD CONTINUE TO ADVANCE INTO IA TONIGHT.  THIS FITS
CURRENT WX AND IS DEPICTED NICELY IN 290-300K LAYER STARTING AT BASE
OF STEEPER LAPSE RATES.  MOISTURE TRANSPORT/CONVERGENCE IN THIS
LAYER IS QUITE PERSISTENT TONIGHT AND ALSO REFLECTED IN MODEL UVM
AND NET ISENT ADIABATIC OMEGA FIELDS SO SEE NO REASON NOT TO GOT 100
PERCENT POPS.  HAVE ALSO ADDED ISOLATED THUNDER MENTION SOUTH.  NO
LIGHTNING ACTIVITY RECENTLY...BUT RELATIVELY STEEP LAPSE RATES IN
LOW CORE WITH MUCAPES OF SEVERAL HUNDRED REFLECT THAT POSSIBILITY.

FOG WILL PERSIST AS WELL SO WILL LEAVE ADVY IN PLACE AND EVEN EXTEND
TIL MIDNIGHT.  EXPECT VSBYS TO LIFT S-N AS SYSTEM APPROACHES WITH
KFNB AND KIRK ALREADY MVFR OR GREATER...HOWEVER THIS MAY NOT OCCUR
UNTIL 06Z PER EXPECTED WRMFNT POSITION.  MINS WILL BE NON-DIURNAL
WITH LOW INTO SRN IA BY 12Z.  STAYED AT OR ABOVE WARMER GFS GUIDANCE.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
LITTLE CHANGE WAS MADE TO THE GOING FORECAST.  WE HAVE A COMPLEX
UPPER LEVEL PATTERN WHICH WILL KEEP RAINFALL IN THE PICTURE THROUGH
FRIDAY AND ANOTHER WEAK SHORTWAVE WILL DROP ACROSS THE AREA SUNDAY.
THE GOOD NEWS IS THAT AFTER THE WEEKEND...THE EXTENDED LOOKS DRY
WITH SEASONAL TEMPERATURES AND THE SNOWPACK ACROSS IOWA WILL LIKELY
BE GONE OR SIGNIFICANTLY REDUCED RELAXING ANY ADDITIONAL FLOODING
THREAT THROUGH AT LEAST DAY 7.

FOR WEDNESDAY...THE GFS HAS THE UPPER LOW LIFTING ACROSS IOWA WHILE
ANOTHER SHORTWAVE/LOW EVOLVES IN THE LNG WAVE TROUGH.  THE RESULT
THEN IS FOR THE TWO LOWS TO FUJIWARA BEFORE THE SOUTHERN LOW
INTENSIFIES AND TAKES OVER.

THIS PROCESS WILL KEEP LIGHT TO MODERATE RAINFALL IN THE FORECAST
THROUGH THURSDAY.  THE COMBINATION OF RAIN AND MILD TEMPS ON THE
EXISTING SNOWPACK AND THE FACT THAT WE WON'T BE ABLE TO BURN OFF THE
EXISTING FOG OVER THE AREA WILL ALSO KEEP FOG...LOCALLY DENSE AT
LEAST...IN THE FORECAST THROUGH THURSDAY NIGHT.  BY FRIDAY THE LOW
WILL FINALLY PUSH EAST OF THE REGION AND WE SHOULD SEE A BREAK IN
THE FOG AND PRECIP.  HOWEVER...BY EARLY NEXT WEEK THE LOW WILL PARK
OVER THE EASTERN GREAT LAKES AND A LOBE OF THAT SYSTEM WILL SWING
DOWN FROM THE NORTHEAST BRINGING ANOTHER CHANCE OF RAIN TO EASTERN
AND CENTRAL IOWA.  BEYOND THAT POINT...THE MODELS DIFFER WITH THE
GFS DROPPING A SHORTWAVE DOWN BACKSIDE OF THE AFOREMENTIONED LOBE
AND KEEPING THAT MOSTLY TO THE WEST OF IOWA.  PRECIP MAY BRUSH THE
SW LATE IN THE EXTENDED.  THE EURO ON THE OTHER HAND DISMISSES THE
WEAKER SHORTWAVE AND DEVELOPS A LARGE LOW OVER THE SOUTHERN PLAINS
THAT MAY EJECT A SHORTWAVE UP INTO IA.  THE GFS SCENARIO SEEMED MORE
REALISTIC FOR NOW BUT WITH LOW CONFIDENCE I JUST PUT SLIGHT CHANCES
IN FOR SUNDAY/SUNDAY NIGHT.

EARLY NEXT WEEK AN UPPER RIDGE BUILDS INTO THE UPPER MIDWEST WHICH
WILL BRING DRY CONDITIONS PROBABLY THROUGH MIDWEEK.  THOUGH I DID
NOTE A LOW DIGGING OFF THE WEST COAST.  NOT CLEAR WHAT AFFECT THAT
WILL HAVE ON THE RIDGE...EITHER BUILD IT UP OR FLATTEN IT OUT.  WE
WILL BE WATCHING THE EVOLUTION OF THIS IN THE COMING DAYS.

&&

.AVIATION...
09/21Z...EXPECT WIDESPREAD LIFR/VLIFR CONDITIONS TO CONTINUE LATE
THIS AFTERNOON UNTIL KS/MO LOW PRESSURE SYSTEM ENTERS IA.  AS THAT
OCCURS...VSBYS MAY ONLY IMPROVE TO IFR WITH PERIODS OF SHOWERS
CONTINUING.  ALTHOUGH IT HAS NOT BEEN PLACED IN THE FORECAST AS OF
YET...THUNDER POSSIBLE OVER SRN IA AND CB MENTION HAS BEEN ADDED TO
KOTM.  ALTHOUGH SHOWERS MAY EXIT SITES EARLY WED MORNING...EXPECT
CONTINUED LOW CLOUDS AND FOG WITH IFR CONDITIONS AT BEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT FOR ALL OF CENTRAL IOWA.

SHORT TERM/AVIATION...SMALL
LONG TERM...FAB
Hazardous weather outlook, Mar 9, 3:45 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CST TUE MAR 9 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-102145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
345 PM CST TUE MAR 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD DENSE FOG WILL PERSIST OVER THE AREA THROUGH AT LEAST
MIDNIGHT BEFORE BECOMING MORE LOCALIZED. A DENSE FOG ADVISORY IS IN
EFFECT FOR ALL OF CENTRAL IOWA THROUGH MIDNIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THERE IS ALSO THE THREAT OF ISOLATED NON SEVERE THUNDERSTORMS
ACROSS THE SOUTHERN HALF OF IOWA FOR THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ICE JAMS AND FLOODING ARE EXPECTED ACROSS MUCH OF THE AREA THROUGH
THE END OF THE WEEK. THE COMBINATION OF SNOW MELT ASSOCIATED WITH
WARMER TEMPERATURES...AND ADDITIONAL RAINFALL THROUGH FRIDAY MAY
RESULT INITIALLY IN ICE JAMS...AND THEN EXPAND TO INCLUDE WIDESPREAD
RIVER AND AREAL FLOODING. FLOOD WARNINGS ARE ALREADY IN EFFECT IN
SOME AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR
DETAILS.

IN ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT TIMES
WEDNESDAY EVENING THROUGH WEDNESDAY NIGHT...MAINLY ALONG AND
SOUTH OF HIGHWAY 30. SEVERE WEATHER POTENTIAL APPEARS VERY LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dallas

When
March 9, 5:41 PM CST to March 10, 6:39 AM CST
Where
Dallas County, 1.51 mi NNE of Van Meter to 0.29 mi NNE of Booneville
Cause
Ice Jam
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.550, -93.958

Flood, Polk

When
March 10, 9:40 AM CST to 2:18 PM CST
Where
Polk County, 11.31 mi SW of Pleasant Hill to 13.51 mi NNW of Herrold
Cause
Ice Jam
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.850, -93.999

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214770, 214771.